Winter Weather, Lynn
- When
- March 4, 8:00 AM CST to 6:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
After a mild start to the day, a strong cold front brought frigid air to the region by mid-morning on the 4th. With a favorably timed upper level trough, widespread precipitation developed late this morning across the South Plains before expanding into the far southern Texas Panhandle and Rolling Plains.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
After a mild start to the day, a strong cold front brought frigid air to the region by mid-morning on the 4th. With a favorably timed upper level trough, widespread precipitation developed late this morning across the South Plains before expanding into the far southern Texas Panhandle and Rolling Plains. The precipitation started as light to moderate rain, but as temperatures cooled, the rain changed to freezing rain through the morning before turning to sleet and snow thereafter. Freezing rain produced a thin coating of ice on trees, grass, cars, and eventually some roads. A particularly intense band of snow spread northeastward over much of the South Plains through the early to mid-afternoon hours. The heaviest sleet and snow gradually shifted eastward across the Rolling Plains during the late afternoon and evening hours before diminishing late in the evening.
Automobile accidents due to slick conditions were most pronounced west of Lubbock along Highway 114 near County Road 1100. Here, a 10-car crash resulted in several people being taken to area hospitals, all for minor injuries.
Total snowfall reports are as follows:
4.5 inches at Turkey (Hall County),|3.0 inches at Hart (Castro County), Memphis (Hall County), Paducah (Cottle County), and Tulia (Swisher County),|2.5 inches at Childress (Childress County), Jayton (Kent County), Olton (Lamb County), and Silverton (Briscoe County)|2.0 inches at Matador (Motley County) and the Muleshoe Wildlife Refuge (Bailey County),|1.1 inches at Lubbock International Airport (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 4, 5:11 AM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 511 AM CST WED MAR 4 2015 .AVIATION... DETERIORATING CONDITIONS EXPECTED TODAY WITH THE PASSAGE OF A STRONG COLD FRONT AND DEVELOPMENT OF WINTRY PRECIPITATION DUE TO AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST. IFR CONDITIONS LIKELY AT KPVW AND KLBB THRU THE DAY. MVFR WITH PERIODS OF IFR POSSIBLE AT KCDS. LIQUID OR FREEZING PRECIP EARLY IN THE DAY TO TRANSITION TO SLEET AND SNOW BY AFTN. && .PREV DISCUSSION... /ISSUED 348 AM CST WED MAR 4 2015/ SHORT TERM... COMPLEX SCENARIO TODAY AS A STRONG COLD FRONT WILL BRING FALLING TEMPERATURES...FREEZING MARK TO BE REACHED ACROSS MOST OF THE FCST AREA BY NOON...WHILE AN UPPER LEVEL LOW OVER BAJA CALIF EARLY THIS MORNING OPENS UP AND EJECTS ACROSS THE REGION BRINGING WITH IT A VERY GOOD CHANCE AT MAINLY LIGHT PRECIPITATION. WATER VAPOR IMAGERY SHOWING A SUB-TROPICAL MOISTURE TAP ACROSS NRN MEXICO ACROSS WEST TEXAS THAT SHOULD REMAIN ACROSS THE AREA FOR THE MOST PART WITH A POTENTIAL FOR SOME DRIER AIR TO WORK INTO THE WRN ZONES THIS AFTN. AS INCREASING LIFT ASSOCIATED WITH THE UPPER LOW/TROUGH WORKS ON THE DEEP MOISTURE...WILL SEE INCREASING PRECIPITATION FIELD THIS MORNING WITH A PEAK IN LIFT EXPECTED THIS AFTN. WILL BUMP POPS INTO LIKELY TO CATEGORICAL RANGE. PRECIP IS EXPECTED TO UNDERGO MULTIPLE PHASE CHANGES...WITH RAIN EARLY IN THE EVENT...THEN FREEZING RAIN AS THE COLD FRONT UNDERCUTS WARM MID LEVEL AIR...THEN SLEET TO SNOW THIS AFTERNOON AS COLD AIR DEEPENS BEHIND THE FRONT AND AS MID LEVELS COOL WITH THE APPROACHING UPPER TROUGH BRINING THE WARM MID LEVEL NOSE BELOW 0C. FREEZING/FROZEN ACCUMULATION TRICKY DEPENDING LARGELY ON TIMING OF THOSE CHANGEOVERS...BUT IN GENERAL MAYBE A FEW HUNDREDTHS OF AN INCH OF GLAZE FOLLOWED BY ROUGHLY 1 INCH OF SLEET AND SNOW ACCUMULATION...POSSIBLY MORE IN ANY MESOSCALE FRONTOGENTICALLY OR ISENTROPICALLY INDUCED BANDS OF HEAVIER PRECIP THAT MIGHT BE ABLE TO BE PINNED DOWN LATER THIS MORNING. PRECIP SHOULD BEGIN TO WANE FROM NW TO SE THIS EVENING...LIKELY COMING TO AN END BEFORE MIDNIGHT. WINTER WX ADVISORY LOOKS FINE AS PREVIOUSLY CONFIGURED. LONG TERM... A QUIET...AND WARM...END OF THE WEEK WILL BE IN STORE AFTER WE TELL WINTER ON THURS THAT IT IS NO LONGER WELCOME IN THESE PARTS. WINTRY PRECIP WILL BE SOUTH AND EAST OF THE FA BY THURS MORNING AS DRY AIR WORKS INTO THE REGION. TEMPS WILL REMAIN ON THE COOL SIDE THURS AS TEMP ADVECTION AT THE SURFACE WILL BE MOSTLY NEUTRAL AND THE LINGERING SNOW COVER WILL HELP KEEP COOL AIR IN PLACE. AN ELONGATED POS TILTED TROF WILL BE OVERHEAD BUT WILL DO LITTLE TO AFFECT THE WEATHER AND WILL PUSH EASTWARD BY LATE THURS NIGHT MAKING WAY FOR DRY NORTHWESTERLY FLOW ALOFT. A CLOSED LOW WILL SLOWLY PUSH TOWARDS TEXAS FROM THE BAJA PENINSULA ON FRIDAY BEFORE OPENING UP AND QUICKLY MOVE EASTWARD. THIS LOW WILL BE DRY FOR THE WEST TEXAS REGION WHILE PROVIDING PRECIP OVER THE WEEKEND FOR THE TEXAS GULF COAST. SURFACE FLOW WILL REMAIN OUT OF THE SOUTH TO SOUTHWEST THROUGH EARLY NEXT WEEK AS A SERIES OF LEE TROFS DEVELOP AND MOVE NORTH AND EAST OF THE AREA. THOUGH A SLOW PROCESS...THIS WILL HELP WARM TEMPS TO AROUND SEASONAL AVERAGE /HIGHS IN THE MID 60S/ BY MID NEXT WEEK. FOR THE WEEKEND... TEMPS WILL BE IN THE 50S ON SATURDAY AND LOW 60S ON SUNDAY AND...BEST OF ALL...THE SUN WILL BE OUT. ALDRICH && .PRELIMINARY POINT TEMPS/POPS... FRIONA 31 14 34 17 / 70 30 0 0 TULIA 31 15 35 18 / 80 30 0 0 PLAINVIEW 34 16 35 18 / 80 40 0 0 LEVELLAND 39 17 35 19 / 80 40 0 0 LUBBOCK 38 18 36 19 / 80 50 0 0 DENVER CITY 43 20 35 20 / 80 40 0 0 BROWNFIELD 42 19 35 20 / 80 40 0 0 CHILDRESS 33 18 37 20 / 80 30 0 0 SPUR 37 19 35 20 / 80 50 0 0 ASPERMONT 42 20 34 20 / 80 50 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TXZ021>044. && 07/51/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 535 AM CST WED MAR 4 2015 TXZ021>044-051145- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 535 AM CST WED MAR 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF PRECIPITATION WILL SPREAD ACROSS THE SOUTH PLAINS AREA TODAY AND EXIT THE REGION TONIGHT. LIGHT ICE ACCUMULATIONS FROM FREEZING DRIZZLE AND FREEZING RAIN CAN BE EXPECTED THIS MORNING. THE PRECIPITATION WILL TRANSITION TO SNOW AND SLEET BY AFTERNOON WITH 1 TO 2 INCHES OF ACCUMULATION EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
23 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557300, 557302, 557313, 557314, 557287, 557286, 557288, 557295, 557289, 557292, 557298, 557301, 557312, 557299, 557284, 557290, 557291, 557293, 557294, 557296, 557317, 557285, 557283, 557297.